Format

Send to

Choose Destination
AIDS. 2001 May 25;15(8):1019-23.

Sexual dysfunction associated with protease inhibitor containing highly active antiretroviral treatment.

Author information

1
Institute of Tropical Medicine, Department of Clinical Sciences, Antwerp, Belgium.

Abstract

BACKGROUND:

A high proportion of individuals receiving highly active antiretroviral treatment (HAART) complain of sexual dysfunction (SD), encompassing a lack of desire or erectile dysfunction.

OBJECTIVE:

To determine whether SD was associated with particular components of the HAART regimens and to identify risk factors for the development of SD in patients on HAART.

METHODS:

A survey among patients with HIV infection using an anonymous questionnaire was conducted in 10 European countries between December 1998 and December 1999. A total of 904 individuals currently receiving antiretroviral agents were included in the analyses.

RESULTS:

A decrease in sexual interest was significantly more frequently reported by subjects (men and women) using HAART containing protease inhibitors (PI) (308/766, 40%), compared with PI-naive patients (22/138, 16%; OR 3.55; 95% CI 2.15--5.89). In addition, a significantly larger number of PI-experienced men reported a decrease in sexual potency (216/628, 34%) compared with PI-naive men (12/99, 12%; OR 2.56; 95% CI 1.33--5.03). In multivariate analyses the following factors were associated with a decrease in sexual interest: a current PI-containing regimen, a history of a PI regimen, symptomatic HIV infection, age and homosexual contact as HIV transmission mode. Factors associated with a decrease in sexual potency were: current use of a PI-containing regimen, symptomatic HIV disease, age and the use of tranquillisers.

CONCLUSION:

SD appears to be a common side-effect of HAART regimens containing a PI. The potential association between SD and other side-effects of HAART, such as lipodystrophy syndrome and neuropathy, should be investigated further.

[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Wolters Kluwer
Loading ...
Support Center